2022 FSA Podium and Poster Abstracts
P046: SUGAMMADEX HYPERSENSITIVITY REACTION DURING TOTAL KNEE REPLACEMENT
Onasis Naim, MD1; Tilman Chambers, MD1; Marcelino Delmoral, CAA2; Cameron Howard, MD, CPE, FASA2; Benjamin T Houseman, MD, PhD, FASA3; Francisco Calixto, MD2; 1Department of Anesthesia, Memorial Hospital System; 2Department of Anesthesia, Envision Physician Services; 3Department of Anesthesia, Envision Physician Services, Department of Anesthesia, Memorial Hospital System
Introduction and Case Report: Severe hypersensitivity reactions following sugammadex administration are reported to occur in 0.039% to 0.0016% of cases, with a wide range of clinical presentation (1-4). This case report describes the management of distributive shock following sugammadex administration in a patient undergoing her second total knee replacement under general anesthesia.
A 66-year-old female presented for left total knee arthroplasty under general endotracheal anesthesia. Past medical history was significant for allergy to sulfonamide medications and a history of seasonal allergies, gastroesophageal reflux, hypothyroidism, and osteoarthritis. Past surgical history included an inguinal hernia repair, partial hysterectomy, and right total knee replacement completed two years prior. One day before surgery, she had completed a course of oral ciprofloxacin to treat a urinary tract infection.
Preoperatively, the patient received intravenous midazolam, dexamethasone, and famotidine as well as oral acetaminophen and gabapentin. She received a left-sided adductor canal block (30 mL ropivacaine 0.5% containing dexamethasone 4mg). General anesthesia was induced with lidocaine, propofol, and rocuronium, and the patient’s trachea was intubated. Intravenous cefazolin 2g was given prior to inflation of tourniquet. Anesthesia was maintained with sevoflurane and small bolus doses of propofol. Following completion of the procedure, the patient was allowed to spontaneously ventilate and intravenous sugammadex 2mg/kg was given to reverse residual neuromuscular blockade.
Within minutes, the patient became profoundly hypotensive and developed erythema on her legs and trunk. End tidal carbon dioxide dropped from 39 mm Hg to 26 mm Hg, but no changes in peak pressure or other ventilatory parameters were observed (Figure 1). She remained hypotensive despite multiple doses of intravenous phenylephrine and ephedrine but did respond to intravenous epinephrine (600 mcg in divided doses; Figure 1). An arterial line was placed, and the patient was given intravenous benadryl 50 mg and hydrocortisone 100 mg. A norepinephrine infusion (20 mcg/min) was started to maintain her blood pressure. The patient’s hypotension and erythema resolved within one hour, and arterial blood gas analysis prior to extubation revealed no abnormalities.
She was extubated, and she remained overnight for observation. She was discharged home the following day. To our knowledge, she has not undergone allergy testing for perioperative medications.
Discussion: Hypersensitivity reactions to sugammadex are dose dependent and may occur via immunologic and non-immunoglobin-mediated mechanisms (5). Many sugammadex hypersensitivity reactions occur in the peri-extubation period, making diagnosis even more challenging. Fortunately, the profound hypotension resistant to epinephrine and erythema occurred prior to extubation, was recognized quickly, and was managed effectively by the anesthesia team.
ETCO2 is a helpful tool for assessing the timing and severity of distributive shock and recently was shown to be helpful in diagnosing hypersensitivity reactions (5). Point of care ultrasound has also become a useful tool in assessing acute hypotension (6). While hypersensitivity reaction to sugammadex is likely in this case, delayed reaction to other agents cannot be excluded without formal testing. For example, delayed allergic reaction to rocuronium or fluroquinolones can occur via Mas-related G protein-coupled receptor X2 (7).